7 Things to Expect Your First Month on Birth Control

So, you’ve started your first month of birth control pills — what’s next? Unfortunately, many hormone-based birth control pills have some negative side effects that just seem to be unavoidable for even the strongest collegiette. But, you can rest assured knowing most go away after a few months.

If you’re looking for answers on what to expect that first month on birth control, look no further. We’ve consulted Dawn Stacey, PhD, LMHC, a birth control expert, to give us all the details on how to deal.

1. The side effects will be difficult

Birth control comes with a range of side effects. Therefore, it is probably obvious (but important to note) that your first month on the pill is not going to be easy. If you have a rough day during that first month where you really don’t feel well, keep in mind that your body is being filled with hormones outside its normal cycle.

According to Dr. Stacey, there isn't a one-size-fits all experience with birth control pill side effects. "The most commonly reported side effects when a woman first uses the pill are: bleeding irregularities/spotting, nausea and/or vomiting, headaches and breast tenderness," she says. "Less commonly reported sides affects are mood changes, bloating, and less sexual desire. For most women, side effects usually go away after three months of continued use."

Dr. Stacey says collegiettes should really try and stick through the first three months of a new pill, no matter how challenging. "If, after 3 months, side effects are still present, she should talk to her doctor about what she is experiencing and ask her doctor to switch her to a different brand (one that may be less likely to cause her specific side effects)," she says. "The different combination and dosage levels of estrogen to progestin are more likely to cause certain side effects." If you start a new pill, give that one three months, as well. 

Always remember that the decision to be on the pill is totally up to you. If you truly can’t handle it or simply don’t like the way it makes you feel or act, don’t be afraid to get off of it. Consult with your doctor about other methods of contraception or other formulas of the pill.

2. You may feel extremely emotional

This one comes straight from the change in hormone levels and is pretty common the first month. Although, the only way for sure to know if it’s the birth control itself that’s responsible for your moodiness is to stop taking it altogether.

For Sarah Madaus, a freshman at Temple University, starting birth control caused her emotions to run wild. “PMS is normal but mine was extreme,” she says. “It’s leveled out a little bit since the first month, but is definitely more noticeable than others.” 

Dr. Stacey recommends that you closely monitor your mood changes once starting the pill. "A journal or log book can help with this," she says. "If this symptom gets worse (develops into depression) or does not go away after 3 months, a woman should discuss this with her doctor." An awareness of the hormonal changes happening in your body is crucial.

3. Nausea is common

If you are feeling overwhelmingly sick for a few consecutive days — don’t fear! This is normal and there are ways to fight it.

Dr. Stacey recommends taking your pill before bed. "A good way to combat nausea is to take the pill before going to sleep," she says. "This way, most of the nausea will be gone by the morning. If you do vomit after taking a pill, it is important to check with a doctor or pharmacist about whether or not to take an additional one." You might not be on the pill that's best for you personally.

If nausea continues or is extreme, reschedule an appointment with your gynecologist and get switched ASAP.

4. You could spot (but you might not)

Irregular bleeding is an extremely common side effect of birth control pills, especially during those first few months. If you find a little bit of blood on a random day you take one of your pills, you most likely have nothing to worry about.

It's important to be informed about potential spotting before going on the pill. "There is really nothing that women can do to stop or prevent spotting of bleeding between periods," Dr. Stacey says. "The best thing is that she is educated before hand that this may be a potential side effect, so she is not caught off guard if this happens."

Keep in mind, though, that if bleeding is excessive or seems abnormal to you, you can always ease your mind by checking in with your doctor to make sure everything is okay. It will usually level off in a few months.

Related: A Beginner’s Guide to The Pill: Everything You Need to Know

5. Your period doesn’t always come the first day of the sugar pill

When your first day of the sugar pill comes, especially if you are sexually active, you’re probably eager to get your period. However, if it doesn’t come right on that first day, don’t rush to the pharmacy for a pregnancy test (not yet, at least).

When you’re on the first month of the pill, your body is trying to adjust your normal cycle to the additional hormones entering your system. Accordingly, your period could come as early as the first day of the sugar pill or as late as one of the last days. Every woman is different, so don’t fear! Chances are, your period will come. Your body will settle into a patterned cycle by the third or fourth pack of birth control.

6. You’re not protected from pregnancy yet

This one is especially important for sexually active collegiettes: don’t stop using protection your first month on birth control because you could still get pregnant. Opting for back-up protection (shout out to condoms) is your best — and safest — bet.

According to Go Ask Alice!, during your first month, there is still a chance that you ovulated before starting the first pill, so there could still be an egg ready for fertilization. After your first month, the hormones in the active pills should prevent you from ovulating altogether.

7. There are several health benefits of starting the pill

While you are definitely going to experience some side effects on the pill, you can ease your mind by knowing you will also experience some health benefits. "There are many health benefits of the pill — ranging from reducing your chances of ovarian, endometrial, and colon cancer to regulating cycles, reducing unwanted hair growth and acne," Dr. Stacey says. She adds that the pill is a very safe birth control option, and no other prescription drug has been more studied or researched. 

Birth control pills almost always come with inescapable side effects, collegiettes — especially that first month. The only way to learn what you can tolerate is to try out several different options until you find a pill that works for you. It might be difficult at the time, but the end result is far worth it.

Taylor is a senior at Temple University in Philadelphia. She is pursuing a major in journalism with a minor in English. Taylor is a member of Delta Zeta and she hopes to work for a magazine after college. Some of Taylor's favorite things include fashion, fitness, Harry Potter, Chipotle and Instagram. Find her on Twitter and Instagram @Tay_Carson!

You Might Also Enjoy